I had thyroid surgery about 12 weeks ago. 2 weeks after surgery I began experience vertigo every time I would lay down and sometimes while walking, etc. Most of the day to day vertigo has disappeared (it does act up quite a bit the more tired I am) but the vertigo at night while I'm trying to sleep is still problematic. In addition, I discovered I have MVP and am on 20 mg of Propanolol each evening. Can this med cause the vertigo? The vertigo feeling is like I can't hold my head up almost like a "rolling back" feeling of my head. It happens the minute I lay down and close my eyes and will sometimes bother me during sleep. An ENT told me this is cervical/positional vertigo as a result of my surgery. Does this concur with anyone else? Also, how can you make it go away and how long does it take? My quality of life is suffering between the MVP bothering me at night (heart palps, feeling like someone's sitting on my chest, etc) along with vertigo does not make for a pleasant combo. I feel like I've not gotten a good night's sleep in months. I think I aggrevated the situation by trying to go back to work after a few days and not resting enough. (Surgery's way harder than I thought). The remaining thyroid is working great, but I do have a pull in my neck when I swallow. Will this go away? Thanks!
I have not seen vertigo as a side effect of propanolol - the ENT's explanation makes sense. You could try other meds for the MVP to see if it changes anything. The pull in the neck should improve and usually goes away -- if it persists after 12 months then consider evaluation by the surgeon to see if anything can be done to correct it. Vertigo will often come and go -- meds such as anti-vert (meclizine) can be helpful -- if it's chronic then other meds can be used (eg, diuretics).
I, too, have suffered from positional vertigo. I found great relief from something called the Epley manuever. You can find reference if you search on BPPV (benign positional para.... vertigo) and Epley. If the problem is caused by a "floater" in the inner ear, this can give great relief. The vertigo is a terrible sensation.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.